It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Question About Tramadol and Withdrawal

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-27-2018, 01:17 AM   #1
    1965_Bruce
    Senior Member
    (male)
     
    Join Date: Jun 2002
    Location: United States of America
    Posts: 200
    1965_Bruce HB User
    Question About Tramadol and Withdrawal

    A little background: My mom's doctor has her using Tramadol (50mg I think) for her terrible back pain. She's got age-related spine curvature in her 90s. She's been using it now for 8 years or more. 1 or 2 pills as needed, the pain get progressively worse thru the years so now she takes 2 at a time but generally only once a day. So 100mg a day.

    She has not had any direct side effects. But she has other things, namely a "sick" feeling, weak, low appetite at times, a little nausea at times, and she tells me this tends to get better later in the day which seemed odd to me. Its almost like it gets better after she takes Tramadol. Her doctor didn't see anything else wrong with her as blood counts etc are normal. Its a mystery to us.

    I was doing some reading and it was like a light bulb went off. I wanted to ask about withdrawal effects as I know this drug is addictive in some cases. She usually takes a couple Tramadols like around noon or so, before she does any activity that would make her back hurt. But by evening she's not doing much activity and even though the pain relief has worn off she doesn't take it again. By the next day its almost 24 hours. She takes it again and then by mid to late afternoon is feeling better.

    I was reading some of the withdraw symptoms list and she has some but the time of her body being without it isn't that long. Could her sick symptoms in the morning be sort of like a withdrawal symptom? Would someone feel withdrawal in as little as 18 hours after taking it? Is 100mg even enough to cause withdrawal symptoms?

     
    Sponsors Lightbulb
       
    Old 08-27-2018, 09:04 AM   #2
    backhurtz
    Senior Veteran
    (female)
     
    backhurtz's Avatar
     
    Join Date: Oct 2008
    Location: NY, USA
    Posts: 818
    backhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB User
    Re: Question About Tramadol and Withdrawal

    Hi Bruce,
    Yes, many medications, not just opiates can cause dependence and withdrawal symptoms after regular use, even at lower doses.
    Basically, since she takes the same dose, around the same time each day, her body becomes accustomed to it being there, and as the time nears for her new dose her stomach may become a bit nauseated, and she may feel slightly unwell.
    Once the meds are taken her blood levels rise and the symptoms disappear.

    Quote:
    Originally Posted by 1965_Bruce View Post
    A little background: My mom's doctor has her using Tramadol (50mg I think) for her terrible back pain. She's got age-related spine curvature in her 90s. She's been using it now for 8 years or more. 1 or 2 pills as needed, the pain get progressively worse thru the years so now she takes 2 at a time but generally only once a day. So 100mg a day.

    She has not had any direct side effects. But she has other things, namely a "sick" feeling, weak, low appetite at times, a little nausea at times, and she tells me this tends to get better later in the day which seemed odd to me. Its almost like it gets better after she takes Tramadol. Her doctor didn't see anything else wrong with her as blood counts etc are normal. Its a mystery to us.

    I was doing some reading and it was like a light bulb went off. I wanted to ask about withdrawal effects as I know this drug is addictive in some cases. She usually takes a couple Tramadols like around noon or so, before she does any activity that would make her back hurt. But by evening she's not doing much activity and even though the pain relief has worn off she doesn't take it again. By the next day its almost 24 hours. She takes it again and then by mid to late afternoon is feeling better.

    I was reading some of the withdraw symptoms list and she has some but the time of her body being without it isn't that long. Could her sick symptoms in the morning be sort of like a withdrawal symptom? Would someone feel withdrawal in as little as 18 hours after taking it? Is 100mg even enough to cause withdrawal symptoms?

    Last edited by backhurtz; 08-27-2018 at 09:04 AM.

     
    Old 08-27-2018, 01:26 PM   #3
    1965_Bruce
    Senior Member
    (male)
     
    Join Date: Jun 2002
    Location: United States of America
    Posts: 200
    1965_Bruce HB User
    Re: Question About Tramadol and Withdrawal

    So then she'd have to take more to avoid feeling bad and not take a break from it...basically that's like an addict. Are there any strong pain meds that are not addictive?

    Last edited by Administrator; 08-27-2018 at 05:22 PM.

     
    Old 08-27-2018, 06:21 PM   #4
    backhurtz
    Senior Veteran
    (female)
     
    backhurtz's Avatar
     
    Join Date: Oct 2008
    Location: NY, USA
    Posts: 818
    backhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB User
    Re: Question About Tramadol and Withdrawal

    She should talk to her doctor about it. All pain medications carry a risk if addiction if abused, and discontinuation syndrome (fancy word for withdrawal symptoms) if she were to abruptly stop.
    NEVER increase the dose without her doctors okay. He may recommend a muscle relaxer, an anti inflammatory, or another medication to supplement the Tramadol or a different medication.
    Quote:
    Originally Posted by 1965_Bruce View Post
    So then she'd have to take more to avoid feeling bad and not take a break from it...basically that's like an addict. Are there any strong pain meds that are not addictive?

     
    Old 09-25-2018, 07:57 AM   #5
    momzworkin
    Senior Veteran
    (female)
     
    Join Date: Jun 2006
    Location: Kansas City, Kansas
    Posts: 845
    momzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB Usermomzworkin HB User
    Re: Question About Tramadol and Withdrawal

    Tramadol is available in an extended release version. She would take it at night before bed, and then her blood levels could remain the same throughout the day.
    It is available in generic form starting at 100 mg.
    __________________
    07/2006: A/P fusion L4-S1; DX DDD
    09/2009: started PM
    04/2011: Right rotator cuff tear
    09/2011: re-tore shoulder in PT- lost 30% function in shoulder
    06/2013: diagnosed with failure of L2-L3-L4

     
    Old 09-27-2018, 12:26 AM   #6
    1965_Bruce
    Senior Member
    (male)
     
    Join Date: Jun 2002
    Location: United States of America
    Posts: 200
    1965_Bruce HB User
    Re: Question About Tramadol and Withdrawal

    Quote:
    Originally Posted by momzworkin View Post
    Tramadol is available in an extended release version. She would take it at night before bed, and then her blood levels could remain the same throughout the day.
    It is available in generic form starting at 100 mg.

    She actually did try the extended release a couple years ago and found it to not be as effective. Sometimes her back paincan be quite debilitating.

     
    Old 09-27-2018, 04:07 PM   #7
    MSNik
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: USA
    Posts: 13,201
    MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
    Re: Question About Tramadol and Withdrawal

    You really need to discuss this with her physician. No one here can give you medical advice and it sounds like your mom needs to have her meds adjusted. You are probably on the right path thinking that the time frame between doses is causing some of her symptoms, but there are ways around this which your (her) doctor can discuss with both of you. There are so many newer drugs on the market since 8 years ago when she began Tramadol, maybe there is something else she can try.

    I hope you get your answers and that she feels better soon.
    __________________
    RRMS- dx 05

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 02:52 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!